Can the Beta Blocker Propranolol Cause Tinnitus?
Can Propranolol Cause Ringing in the Ears? My Personal Story
Can propranolol, the popular betablocker also known as Inderal, cause tinnitus? This is something I have been wondering for some time.
After wearing a Holter monitor for 2 weeks, my cardiologist determined that my heart would benefit from a betablocker to slow down my racing heart and decrease my anxiety. So, I was put on propanolol, a popular betablocker that is known for lowering the heart rate, lowering blood pressure, and reducing the overall effect of adrenaline on the body. I was quite concerned about being put on this drug, however, because my blood pressure was already low to start with.
I purchased the drug, and when I went to read the long list of side effects I sort of got cold feet. I called my cardiologist to ask if I really had to take this drug. "It's important that you take it; it's to put less strain on your heart." The less strain on the heart statement was enough to shut me up and go with the medication.
I took my first 20 mg pill in the morning and the other in evening. To say it made me calmer is an understatement: the drug made me drowsy, lethargic, and feel sort of weird. It surely slowed down my heart rate—so much that I recorded it as low as 48-50 beats per minute, which is much lower than my average of 60 to 70.
I continued taking the medication despite feeling like a truck ran over me. I had all the side effects listed on the drug's accompanying leaflet. Chest tightness, body aches, fatigue, dizziness, you name it. Worst of all, my blood pressure was low. I decided, though, to keep taking it because I read that the side effects were mostly temporary. I felt that if my doctor prescribed it, he must feel that benefits outweighed the side effects.
On the second or third day of taking the medication, a new side effect popped up. I noticed it in the evening upon going to sleep. I was closing my eyes and heard this buzzing sound, as if there was some electronic in the room. I knew nothing was in the room. As a a matter of fact, if I closed my ear lobes with my hands, the sound was louder indicating to me that it was internal—coming from inside the ear rather than an outside source.
The morning after, I checked the list of side effects, looking if tinnitus (the medical term for ringing in the ears) was listed. It was not. Perhaps it was just something temporary I though, just like the other symptoms. I kept taking the medication for a few more days, until I went to my local pharmacy and decided to check my blood pressure as I was feeling quite weak. To my surprise it was 74 over 86! I rushed home and called my cardiologist. He told me to rush to his office. By then, I had ingested plenty of fluids and my anxiety must have perked up as my blood pressure there was 92. Anyhow, it was still quite low. I told my cardiologist about all the other side effects and he told me that it was quite unusual that I was so sensitive to this medication. We agreed that I would take half a tablet until next week when I was to see an electrophysiologist, which is cardiologist specializing in the electrical activity of the heart.
And The Tinnitus Continued...and Continued..
Despite lowering the dosage, the tinnitus became a nightly companion. I was deeply hoping that my electrophysiologist would determine that i didn't really need the drug and he would take me off it. After being another week on propranolol, the big appointment day finally arrived. He looked over my results and determined that I could go off of it! He said that I was still under the norm and that I was to take a blood test to check my phosphorus and magnesium levels. So off the betablocker I went. That night I remember going to bed in high hopes of no longer hearing any buzzing noises, but no, they were still there. Perhaps it was just a matter of time.
After a week, I got tired. I contacted Medwatch and reported it as a side effect. Somebody got back to me and told me "the product labeling for propranolol does not lists tinnitus (ringing of the ears) as a side effect." That was nothing new. I knew that. Indeed, I even called a pharmacist and she checked her manual and she also told me it wasn't listed. She kept asking me if I had been around any loud noises such as being around other people shooting, at a disco or using loud equipment. None of that applied at all to me. I never went to a disco, never used any electrical equipment and never went to a shooting range. I didn't even listen to loud TV or music! I was certain that the drug was the cause, but it seemed like she didn't believe me.
Loads of Proof About Betablockers and Tinnitus
Yet, the internet was chockful of stories of people developing ringing in the ears after using betablockers. The scary thing was that many reported that, as in my case, the ringing continued despite discontinuing the medication. I also found reputable resources listing propranolol as an ototoxic drug (toxic to the ear). Sure, it wasn't one of the most popular, but it was listed by the Northern Virginia Resource Center for Deaf and Hard of Hearing as causing tinnitus along with other cardiac medications such as metoprolol (Lopressor). I let the person from Medwatch know about that, but I never heard back from them.
So am I stuck now with tinnitus for the rest of my life? How can just two weeks of propranolol have such a long-lasting effect? I always thought that side effects were temporary not permanent. I can't help it but feel resentful of the cardiologist who put me on it, especially since it wasn't really necessary! I am now on a quest to figure out how to get rid of this ringing and undo the damage sustained, but unfortunately it looks like I am stuck in a sticky situation. Countless people have tinnitus and there apparently isn't really a cure for it. I am determined though to try several remedies. Some nights it seems to be fading, others it appears to be back in full force. In the meanwhile, I dream of one day putting my head on the pillow and falling asleep peacefully as I used to.